Alert archive / Kentucky / Flash Flood Warnings in 2002
Flash Flood Warning 44, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at May 2, 2002, 3:38 PM EDT for Breathitt County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2002, 3:38 PM EDT (19:38 UTC)
- Expired
- May 2, 2002, 7:30 PM EDT
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Breathitt County, KY
The radar
The Jackson,KY radar (KJKL), 14 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 574 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 021938
FFWJKL
KYC025-022330-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
337 PM EDT THU MAY 2 2002
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BREATHITT COUNTY
* UNTIL 730 PM EDT
* AT 327 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED AN
EXTENSIVE AREA OF THUNDERSTORMS AND SHOWERS MOVING ACROSS BREATHITT
COUNTY. THESE CELLS ARE PRODUCING RAINFALL IN EXCESS OF 1.5 INCHES
PER HOUR.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON KY.
LAT...LON 3731 8349 3755 8359 3772 8340 3753 8308
3743 8313What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 2, 3:30 PM EDT, 8 minutes earlier.
Area forecast discussion, May 2, 3:30 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 330 PM EDT THU MAY 2 2002 ACTIVE WEATHER CONTINUES ALONG FRONTAL BOUNDARY. WILL CLEAR AREA TONIGHT...WITH DRY AND COOLER WEATHER FOR FRIDAY. FRONT WILL STALL OUT TO OUR SOUTH AND SHORT WAVE MOVING EAST OUT OF MS VALLEY WILL INDUCE SFC WAVE ALONG FRONT. OVERRUNNING PCPN ON TAP FOR FRIDAY NIGHT INTO EARLY SATURDAY WITH BEST CHANCE FOR RAIN OVER SRN PART OF CWFA. THE SHORT WAVE MOVES RAPIDLY NORTHEAST ON SATURDAY WITH DRY WEATHER BRIEFLY RETURNING FOR SUNDAY. CHC OF TSTMS FOR MUCH OF NEXT WEEK. .JKL...SEVERE THUNDERSTORM WATCH SRN 1/2 OF AREA UNTIL 8 PM . SBH
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 8:12 PM EDT | Severe Thunderstorm Warning | JKL | Rockcastle | 48 min |
| May 1, 8:24 PM EDT | Severe Thunderstorm Warning | JKL | Laurel | 51 min |
| May 1, 8:43 PM EDT | Tornado Warning | JKL | Laurel | 32 min |
| May 1, 8:44 PM EDT | Severe Thunderstorm Warning | JKL | Jackson | 46 min |
| May 1, 8:47 PM EDT | Severe Thunderstorm Warning | JKL | Clay | 43 min |
| May 1, 8:52 PM EDT | Flash Flood Warning | JKL | Rockcastle | 6 hr |
| May 1, 8:55 PM EDT | Severe Thunderstorm Warning | JKL | Knox | 50 min |
| May 1, 9:02 PM EDT | Tornado Warning | JKL | Knox | 38 min |
| May 1, 9:12 PM EDT | Severe Thunderstorm Warning | JKL | Harlan, Leslie | 48 min |
| May 1, 9:15 PM EDT | Severe Thunderstorm Warning | JKL | Bell | 30 min |
| May 1, 9:28 PM EDT | Tornado Warning | JKL | Clay | 32 min |
| May 1, 9:30 PM EDT | Tornado Warning | JKL | Harlan | 45 min |
| May 1, 9:43 PM EDT | Flash Flood Warning | JKL | Jackson | 5 hr |
| May 1, 10:12 PM EDT | Severe Thunderstorm Warning | JKL | Montgomery | 48 min |
| May 1, 11:24 PM EDT | Flash Flood Warning | JKL | Menifee | 4 hr |
| May 2, 12:04 AM EDT | Flash Flood Warning | JKL | Floyd, Johnson, Magoffin, Martin | 16 hr |
| May 2, 10:24 AM EDT | Severe Thunderstorm Warning | JKL | Estill | 66 min |
| May 2, 11:03 AM EDT | Severe Thunderstorm Warning | JKL | Lee | 42 min |
| May 2, 11:26 AM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 49 min |
| May 2, 11:30 AM EDT | Severe Thunderstorm Warning | JKL | Wolfe | 30 min |
| May 2, 11:31 AM EDT | Flash Flood Warning | JKL | Estill, Menifee, Powell, Wolfe | 4 hr |
| May 2, 11:44 AM EDT | Flash Flood Warning | JKL | Lee | 4 hr |
| May 2, 12:05 PM EDT | Flash Flood Warning | JKL | Floyd, Johnson, Magoffin, Martin | 4 hr |
| May 2, 12:11 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 49 min |
| May 2, 12:47 PM EDT | Flash Flood Warning | JKL | Pike | 4 hr |
| May 2, 1:16 PM EDT | Severe Thunderstorm Warning | JKL | Leslie | 29 min |
| May 2, 1:22 PM EDT | Severe Thunderstorm Warning | JKL | Perry | 38 min |
| May 2, 1:25 PM EDT | Severe Thunderstorm Warning | JKL | Clay | 35 min |
| May 2, 1:28 PM EDT | Severe Thunderstorm Warning | JKL | Wayne | 47 min |
| May 2, 1:30 PM EDT | Flash Flood Warning | JKL | Clay, Laurel, Pulaski | 3 hr |
| May 2, 1:44 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 36 min |
| May 2, 1:56 PM EDT | Severe Thunderstorm Warning | JKL | McCreary | 34 min |
| May 2, 2:00 PM EDT | Severe Thunderstorm Warning | JKL | Letcher | 45 min |
| May 2, 2:05 PM EDT | Severe Thunderstorm Warning | JKL | Whitley | 40 min |
| May 2, 2:09 PM EDT | Flash Flood Warning | JKL | Knott, Letcher | 3 hr |
| May 2, 2:13 PM EDT | Severe Thunderstorm Warning | JKL | Knox, Laurel | 47 min |
| May 2, 2:56 PM EDT | Flash Flood Warning | JKL | Jackson, Owsley | 4 hr |
| May 2, 3:20 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 40 min |
| May 2, 3:23 PM EDT | Severe Thunderstorm Warning | JKL | Floyd | 27 min |
| May 2, 3:28 PM EDT | Severe Thunderstorm Warning | JKL | Owsley | 32 min |
| May 2, 3:30 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 45 min |
| May 2, 3:34 PM EDT | Severe Thunderstorm Warning | JKL | Perry | 36 min |
| May 2, 3:49 PM EDT | Severe Thunderstorm Warning | JKL | Knott | 41 min |
| May 2, 3:57 PM EDT | Severe Thunderstorm Warning | JKL | Clay | 28 min |
| May 2, 6:23 PM EDT | Flash Flood Warning | JKL | Leslie, Perry | 4 hr |
Nearby
Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.